Having a great week

Discussion in 'General Parenting' started by tired Cheryl, Oct 20, 2007.

  1. tired Cheryl

    tired Cheryl New Member


    Well, we have had a complete week with no MAJOR meltdowns! First time in almost four years (yes difficult child has been melting down since birth) that this has happened.

    I must relent that the Risperdal is working in addition to behavior therapy, and not being set up to fail in school.

    He is taking 0.25 am and pm. The neurologist does not believe that the arm twitching in his sleep when we first went up to 0.25 twice per day was related to Ripserdal. She thinks that he is having seizures in his sleep. His last seizure that I actually observed was in JUne and he was conscious but all of his limbs were moving. He screamed, "Mommy, I cannot get out of my bed" But this occured in early morning when I was awake and could witness it.

    But last week when he complained about his arm twitching it was at 2am and after the fact. He also had two nights in a row of wetting the bed. Neuro think that was seizure related too.
    So, I am taking him on Monday for anticonvulsant levels, cbc, etc. That should be interesting. Last time husband took him and other times he was in the hospital.

    He is not sedate at all, very hyper but in a happy funny way and I'll gladly take that over screaming, biting, hitting and spitting all day!

    I am seeing a side to my son that I have not been allowed to experience since his birth and it is so wonderful. I finally have hope and it also validates that he really does need medications. I struggled with this for so long!

    I hope that this helps those of you that were like me and terrified of medications. Of course I realize that there may be side-effects that we have to deal with or that the drugs may stop working but they have given me one awesome week and I am greatful for that!

  2. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Um, not trying to scare you, but did he have seizures before the Risperdal? Risperdal CAN cause involuntary muscle movements. I don't believe you can speak coherently while having a seizure. I only say this because it happened to my son and he had to go off the medication FAST. It is quite a serious side effect. Have you gone for a second opinion? Who is prescribing the medications?
  3. tired Cheryl

    tired Cheryl New Member

    Hi, MidwestMom:

    I am confused. Maybe my signature is not clear? difficult child's epilepsy diagnosed over a year prior to starting Risperdal. He has a neurologist & epileptologist, neuropsychologist, and behavioral psychologist all agreeing on his current medications.

    thanks for the concern
  4. tired Cheryl

    tired Cheryl New Member

    P.S. Neurologist explain that seizures where you can talk but are have major body convulsion or limbs moving are <u>simple</u> (no loss of consciousness) partial (non-generalized) seizures. My son has had these and complex (loss of consciousness) partial seizures since he was diagnosed 1 1/2 years ago.
  5. Dara

    Dara New Member

    I used to have seizures that were Absance status. I talked and remember every last second of it. I wasnt in control of my actions or fully aware of what I was doing but I do remember quite acurately what went on and I was able to say to my mother by the second one, "mommy I feel Spacey" so she knew what was happening. A friend of the family has a 7 yr old son who has thousands of seizures a day and most of the time you wouldnt know it was happening. There are many types of seizure out there and have weird affects on a person and some not so noticeable.
  6. Dara

    Dara New Member

    Oh and Cheryl. Congrats on a wonderful week! I hope it lasts! A silly question, what is Risperdal? We are slowly looking into the worlds of medications. we just want to find out what we are dealing with first! Good luck at the neurologist on monday and let us know how it goes!
  7. smallworld

    smallworld Moderator

    Risperdal can cause involuntary muscle movements (called dystonia). It can also lower the seizure threshold, which may account for the fact that you are now seeing new seizures. Either way, the arm twitching may very well be related to the Risperdal. And Risperdal can cause nighttime bedwetting.

    I know you're happy it's working, but you may also be seeing side effects.
  8. smallworld

    smallworld Moderator

    Dara, Risperdal is an atypical antipsychotic. It is prescribed for hallucinations, but is also used off label for aggression, raging and anxiety.
  9. tired Cheryl

    tired Cheryl New Member

    Hi, Dara:

    Risperdal is one of the atypical antipsychotics. The epileptologist first recommended it when difficult child was on his unit having 24hr VEEG. They captured two really big and long meltdowns on tape (no seizure activity on EEG at the same time.)

    After reading everything I could about the medication I was scared out of my wits. I consulted with the regular neuro who was in agreement with epileptologist as she has seen difficult child in action many times before. Also spoke with two family practioners and adults that have taken the medication.

    Still, I did not want to try it. In the meantime I had neuropsychologist exam and behavioral therapy started. All these folks (they work in several person teams) suggested the Risperdal. Still I held out. Then he was expelled from his latest preschool and his behavior was on a downward spiral. So, I held my breath and filled the script.

    We started out with 0.25mg once a day. It took about a week to see any effect and it was very nice but didn't last long. So, we increased to 0.5 at nightime but I am splitting the dose 0.25 twice a day instead. Neurologist tells me that 3mg is the average so we are still at a very low dose. She says that they have many patients with epilepsy that do not have exacerbation of seizures with Risperdal. I trust her.

    But I have done my homework and realize that there are no miracle pills out there. It may stop working or the side-effects may become too great. ALl I know is that this has been the best week in our home in a long time. I am enjoying difficult child so much! It is so nice not to have battle after battle with him and <u>he</u> seems so much happier.

  10. tired Cheryl

    tired Cheryl New Member

    We had similar arm & leg twitching seizures in June prior to starting Risperdal. Hi doctor does not beleive that it is the Risperdal causing either problem (she has many patients who have epeilepsy on this drug and is basing this off of clinical experience) but, to me even if it was the Risperdal and his body adjusted in two days then it is worth it. His quality of life is <u>so</u> much improved. His behavior problem is severe and our entire family is suffering greatly.

    Believe me, I challenge his doctors every thought but once they give me a well-reasoned explanation I have to trust them and go with it. I am a health-care professional myself and I really resent when clients second-guess every diagnosis, treatment plan, etc. What do they need me for if they are going to self-diagnose?
  11. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Sorry. Didn't read the whole thing. I see "Risperdal" and involuntary movements and, due to our experiences, I write down the possible side effects. Apologize.
  12. Sunshine1966

    Sunshine1966 New Member

    Hi Cheryl,

    Well, I for one am so happy that you've had a good week. We get so used to life in crisis mode all the time and its a real load off of everything when you get a break so to speak. Its nice to read about some positive experiences to help those of us who wonder if anything will work sometimes.

    Thank God for your awesome week and I hope that things continue to go well!

    Debbie :rofl: